zbMATH — the first resource for mathematics

\(p\)-adic height pairings on abelian varieties with semistable ordinary reduction. (English) Zbl 1168.11314
Let \(A_F\) be an abelian variety defined over a number field \(F\). Among the various approaches to the study of special values of the \(L\)-function of \(A_F\), which play a fundamental role in the celebrated conjectures of Birch and Swinnerton-Dyer, there is the particular one that aims at describing their \(p\)-adic properties with respect to any fixed prime number \(p\). In this context, the search for suitably defined “\(p\)-adic regulators” of the group of \(\mathbb Q\)-rational points of \(A_F\), that is, for natural \(p\)-adic height pairings on abelian varieties over number fields in general, appears as a crucial strategic task. In the recent two decades, several such \(p\)-adic height pairings have been established. The first construction was proposed by P. Schneider [Invent. Math. 69, 401–409 (1982; Zbl 0509.14048)], and a second, slightly simpler one was given by B. Mazur and J. Tate [Arithmetic and geometry, Papers dedicated to I. R. Shafarevich, Vol. I: Arithmetic, Prog. Math. 35, 195–237 (1983; Zbl 0574.14036)] just one year later. Both concepts were based on biextensions of abelian varieties, and the latter was used in the formulation of the \(p\)-adic analogue of the Birch and Swinnerton-Dyer conjecture by Mazur-Tate. Since then it is known that if the abelian variety \(A_F\) has good ordinary reduction at all the primes of \(F\) above a fixed prime \(p\), then these two \(p\)-adic height pairings actually coincide.
However, they are really different in general, as A. Werner [Doc. Math., J. DMV 3, 301–319 (1998; Zbl 1019.11017)] has demonstrated in 1998 by using advanced methods of rigid analytic uniformization theory. On the other hand, further constructions of \(p\)-adic height pairings for abelian varieties over number fields were provided by the work of R. Coleman and B. Gross [Algebraic number theory – in honor of K. Iwasawa, Proc. Workshop Iwasawa Theory Spec. Values \(L\)-Funct., Berkeley/CA (USA) 1987, Adv. Stud. Pure Math. 17, 73–81 (1989; Zbl 0758.14009)], Y. I. Zarkhin [Sémin. Théor. Nombres, Paris/Fr. 1987–88, Prog. Math. 81, 317–341 (1990; Zbl 0707.14040), and J. Nekovář Prog. Math. 108, 127–202 (1993; Zbl 0859.11038)] in the early 1990s, this time by using local splittings of the Hodge filtration of the first de Rham cohomology group of the abelian variety \(A_F\).
In order to apply these more recent concepts of \(p\)-adic height pairings effectively to the construction of new \(p\)-adic regulators, it appears to be utmost important to relate them to the fundamental original approach by Mazur-Tate. As early as in 1991, R. Coleman [Invent. Math. 103, No. 3, 631–650 (1991; Zbl 0763.14009)] had proved their overall coincidence in the case of abelian varieties with good ordinary reduction at all the primes of \(F\) above \(p\), but the general case represents a still open problem.
In the paper under review, the authors provide another step forward in this direction, and that by investigating the case of an abelian variety \(A_F\) with semi-stable ordinary reduction at all the primes of \(F\) above a fixed prime \(p\).
In fact, their main result (Theorem 3.6.) guarantees that, for such an abelian variety \(A_F\), the \(p\)-adic height pairing constructed via “unit-root splitting” (in the sense of Coleman-Gross and others, as mentioned above) and the one introduced by Mazur-Tate are indeed equal. The method of proof is based on the decomposition of height pairings into local contributions with respect to the finite places of \(F\) over the prime \(p\). After base change of \(A_F\) to the completion of \(F\) at a fixed place, the authors show then that the problem leads to the study of the abelian quotient \(B\) of a semi-abelian rigid analytic variety. Finally, a refined, technically utmost challenging analysis is carried out to prove that earlier results of the second author [Doc. Math., J. DMV 3, 301–319 (1998; Zbl 1019.11017)], of the first author [Isr. J. Math. 120, Part B, 429–447 (2000; Zbl 1045.14503)], and of B. le Stum [C. R. Acad. Sci., Paris, Sér. I 303, 989–992 (1986; Zbl 0615.14012)] on the structure of \(B\) can be applied in such a way that the main result becomes a consequence of Coleman’s theorem [Invent. Math. 103, No. 3, 631–650 (1991; Zbl 0763.14009)] from 1991.
Along the way, the authors also show that the Hodge filtration of the first de Rham cohomology group of a semi-abelian variety is determined by its invariant differentials. This result, presented in an appendix to the current paper, answers a question raised by B. le Stum in 1985.

11G50 Heights
11G10 Abelian varieties of dimension \(> 1\)
14F40 de Rham cohomology and algebraic geometry
14K15 Arithmetic ground fields for abelian varieties
11G40 \(L\)-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture
14G22 Rigid analytic geometry
Full Text: DOI arXiv
[1] Berger R., Lect. Notes Math. pp 38– (1967)
[2] [Be2] P. Berthelot, Slopes of Frobenius in crystalline cohomology, in: Algebraic Geometry, Proc. Sympos. Pure Math. 29, Amer. Math. Soc. (1975), 315-328.
[3] [Bes] A. Besser, The p-adic height pairings of Coleman-Gross and of Nekovar, preprint September 2002.
[4] Bo-L S., Topology 30 pp 653– (1991)
[5] [Bou1] N. Bourbaki, Groupes et algebres de Lie, Chapitres 2 et 3, Hermann, 1968.
[6] [Bou2] N. Bourbaki, Varietes di erentiables et analytiques, Fascicule de resultats, Hermann, 1971.
[7] Co R, Invent. Math. 103 pp 631– (1991)
[8] [Co-Gr] R. Coleman, B. Gross, p-adic heights on curves, in: Algebraic number theory, Adv. Stud. Pure Math. 17, Academic Press (1989), 73-81.
[9] Co-Io R., Duke Math. J. pp 97– (1999)
[10] Deligne II, Publ. Math. IHE 49 pp 5– (1971)
[11] Publ. Math. IHE 20 (1964) pp 24– (1965)
[12] Lect. Notes Math. pp 288– (1972)
[13] [Il] L. Illusie, Reduction semi-stable ordinaire, cohomologie etale p-adique et cohomology de de Rham d’apres Bloch-Kato et Hyodo, Appendice a l’expose IV, Asterisque 223 (1994), 209-220.
[14] Io A, Israel J. Math. 120 pp 429– (2000)
[15] Ki R, Publ. Math. IHE 33 pp 5– (1967)
[16] [LS1] B. Le Stum, Cohomologie rigide et varietes abeliennes, C.R. Acad. Sc. Paris, t. 303 (I) 20 (1986), 989-992. · Zbl 0615.14012
[17] [LS2] B. Le Stum, Cohomologie rigide et varietes abeliennes, These, Universite de Rennes I, 1985.
[18] Ma-Me B., Lect. Notes Math. pp 370– (1974)
[19] [Ma-Ta] B. Mazur, J. Tate, Canonical height pairings via biextensions, in: Arithmetic and Geometry, Papers dedicated to I.R. Shafarevich, Progr. Math. 35, Birkh user (1983), 195-235.
[20] Me W, Symp. Math. pp 359– (1973)
[21] [Mu] D. Mumford, Abelian Varieties, Oxford University Press, 1970.
[22] [Nek] J. Nekovar, On p-adic height pairings, Sem. de Theorie des Nombres, Paris 1990-91, Progr. Math. 108, Birkh user (1993), 127-202.
[23] Ne A, Ann. Math. 82 pp 249– (1965)
[24] [Ray] M. Raynaud, Varietes abeliennes et geometrie rigide, in: Actes, Congres intern. math. 1 (1970), 473-477.
[25] [Sch] P. Schneider, p-adic height pairings I, Invent. math. 69 (1982), 401-409.
[26] [Se1] J.P. Serre, Lie algebras and Lie groups, W.A. Benjamin, 1965.
[27] [Se2] J.P. Serre, Quelques proprietes des groupes algebriques commutatifs, Societe Mathematique de France, Asterisque 69-70 (1979), 191-202.
[28] Ts T, Invent. Math. 137 pp 233– (1999)
[29] We A, Docum. Math. 3 pp 301– (1998)
[30] [Za] Y. I. Zarhin, p-adic heights on abelian varieties, Seminaire de Theorie des Nombres Paris 1987-88, Progr. Math. 81, Birkh user (1990), 317-341.
[31] Zi Th., Box 354350 pp 98195–
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.